Department of Mathematics
 Search | Help | Login | pdf version | printable version

Math @ Duke



Publications [#235468] of Pankaj K. Agarwal

Papers Published

  1. Agarwal, PK; Har-Peled, S; Varadarajan, KR, Approximating extent measures of points, Journal of the Acm, vol. 51 no. 4 (2004), pp. 606-635, ISSN 0004-5411 [doi]
    (last updated on 2018/10/23)

    We present a general technique for approximating various descriptors of the extent of a set P of n points in R d when the dimension d is an arbitrary fixed constant. For a given extent measure μ and a parameter ε > 0, it computes in time 0(n + l/ε o(1) a subset Q ⊆P of size l/ε o(1), with the property that (1 - ε)μ,(P) ≤ μ(Q) ≤ μ(P). The specific applications of our technique include ε-approximation algorithms for (i) computing diameter, width, and smallest bounding box, ball, and cylinder of P, (ii) maintaining all the previous measures for a set of moving points, and (iii) fitting spheres and cylinders through a point set P. Our algorithms are considerably simpler, and faster in many cases, than previously known algorithms.
ph: 919.660.2800
fax: 919.660.2821

Mathematics Department
Duke University, Box 90320
Durham, NC 27708-0320